Immunosuppressants in Behcet’s disease: a boon or a bane?

Authors

  • Krishna Modi Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
  • Vipul Prajapati Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India
  • Dhaiwat Shukla Department of Medicine, Vadilal Sarabhai General Hospital, Ahmedabad, Gujarat, India
  • Supriya D. Malhotra Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20222145

Keywords:

Adalimumab, TNFα inhibitors, Behcet’s disease, Tuberculosis, Immunosuppression

Abstract

Adalimumab is a disease-modifying antirheumatic drug and monoclonal antibody that works by antagonising tumour necrosis factor-alpha prescribed in many rheumatological conditions like Rheumatic arthritis, Ankylosing spondylitis and Behcet’s disease. Serious side effects with this drug include heart and liver failure, nervous and blood disorders, allergic and immune system reactions and opportunistic infections. A 27-year-old female patient, known case of Behcet’s disease presented to the hospital with complaints of fever, cough and breathlessness following administration of Adalimumab, six doses over three months. Chest X-ray and BAL-CBNAAT was suggestive of Tuberculosis. AKT was started and Adalimumab was suspended until patient recover.

Author Biographies

Krishna Modi, Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India

RESIDENT DOCTOR, DEPARTMENT OF PHARMACOLOGY

Vipul Prajapati, Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India

Associate Professor, Department of Pharmacology

Dhaiwat Shukla, Department of Medicine, Vadilal Sarabhai General Hospital, Ahmedabad, Gujarat, India

Medical Consultant, Department of Medicine

Supriya D. Malhotra, Department of Pharmacology, Smt. NHL Municipal Medical College, Ahmedabad, Gujarat, India

Professor and Head, Department of Pharmacology

References

Akman-Demir G, Saip S, Siva A. Behcet’s disease. Curr Treat Neurol. 2011;13(3):290-310.

Kedia S, Mouli VP, Kamat N, Sankar J, Ananthakrishnan A, Makharia G, et al. Risk of tuberculosis in patients with inflammatory bowel disease on infliximab or adalimumab is dependent on the local disease burden of tuberculosis: a systematic review and meta-analysis. J Am College Gastroenterol. 2020;115(3):340-9.

Godfrey MS, Friedman LN. Tuberculosis and biologic therapies: anti-tumor necrosis factor-α and beyond. Clin Chest Med. 2019;40(4):721-39.

Türsen Ü. Pathophysiology of the Behcet's Disease. Pathol Res Int. 2012;2012:45-9.

Connor V. Anti-TNF therapies: a comprehensive analysis of adverse effects associated with immuno-suppression. Rheumatol Int. 2011;31(3):327-37.

Behnam SM, Behnam SE, Koo JY. Review of cyclosporine immunosuppressive safety data in dermatology patients after two decades of use. J Drugs Dermatol. 2005;4(2):189-94.

Vandermarliere A, Audenhove AV, Peetermans WE, Vanrenterghem Y, Maes B. Mycobacterial infection after renal transplantation in a Western population. Transplant Infect Dis. 2003;5(1):9-15.

Patil S, Jadhav A. Short course of high-dose steroids for anaphylaxis caused flare up of tuberculosis: a case report. J Translat Int Med. 2019;7(1):39-42.

Jiang JR, Yen SY, Wang JY. Increased prevalence of primary drug-resistant pulmonary tuberculosis in immunocompromised patients. Respirology. 2011; 16(2):308-13.

Downloads

Published

2022-08-24

How to Cite

Modi, K., Prajapati, V., Shukla, D., & Malhotra, S. D. (2022). Immunosuppressants in Behcet’s disease: a boon or a bane?. International Journal of Basic & Clinical Pharmacology, 11(5), 477–479. https://doi.org/10.18203/2319-2003.ijbcp20222145